MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number 560-011
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 10/13/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
Patient's date of birth unk.Patient's weight unk.Patient's ethnicity/race unk.Other relevant history unk.Device lot number, expiration date unk.The device was discarded, thus no investigation could be completed.Device manufacture date unk because lot number unk.Perforation of vessels are known risks of complication with use of the tightrail device.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.
 
Event or Problem Description
A lead extraction procedure commenced to remove a right atrial (ra), a right ventricular (rv) and a left ventricular (lv) lead due to non function.The patient had a baseline pericardial effusion present pre-procedure.Spectranetics lead locking devices (llds) were inserted into each lead to provide traction.Multiple spectranetics devices (11f tightrail sub-c rotating dilator sheath, 13f tightrail rotating dilator sheath, glidelight laser sheath) were used to extract the ra and rv leads.The rv lead was firmly adhered within the vessel; however, the ra and rv leads were successfully removed.During attempted extraction of the lv lead, several attempts were made but were unsuccessful.The physician elected to cut the lv lead/lld near the pocket and abandoned it, with no attempt to unlock the lld from the lead.A short time after the lead extraction portion of the procedure was completed, the baseline pericardial effusion worsened and cardiac tamponade resulted.Rescue efforts began, including pericardiocentesis, and the patient stabilized without further accumulation of fluid throughout the remainder of the case.A re-implantation of new ra, rv, and lv leads was completed, and the patient was transferred to the post anesthesia care unit (pacu).Later, the patient had a cardiac arrest that resolved with continuous aspiration of pericardial fluid.Patient was returned to the operating room, and labs showed an acute and severe coagulopathy.A sternotomy was performed and three perforations were discovered: a 2 cm longitudinal perforation on the posterior aspect of the innominate vein (this report), a small perforation in the right atrium (mdr #1721279-2022-00191), and a perforation to the obtuse margin, near the coronary sinus (mdr #1721279-2022-00192).The distal tip of the lv lead was noted to be extruding from a coronary vein (near the coronary sinus, observed outside the heart wall); the lv lead was firmly adhered to the vein, just proximal to the lv lead's distal tip.Repairs to the perforations were completed; however, the patient could not be weaned off the pump and the decision was made to implement a do not resuscitate (dnr) order and the patient expired.This report captures the tightrail sub-c device, likely causing the innominate vein perforation, requiring intervention but resulting in death.There was no alleged malfunction of any spectranetics devices in use during the procedure.

Brand Name
SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH
Common Device Name
DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
SPECTRANETICS
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
barbara creel
9965 federal drive
colorado springs, CO 80921
MDR Report Key15764662
Report Number1721279-2022-00190
Device Sequence Number8229063
Product Code DRE
UDI-Device Identifier00813132022792
UDI-Public00813132022792
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K161333
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number560-011
Device Catalogue Number560-011
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2022
Initial Report FDA Received Date11/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ABBOTT 1156T LV LEAD.; ABBOTT 1888TC RA PACING LEAD.; ABBOTT 7121Q RV ICD LEAD.; SPECTRANETICS 13F TIGHTRAIL DILATOR SHEATH.; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM.; SPECTRANETICS GLIDELIGHT LASER SHEATH.; SPECTRANETICS LEAD LOCKING DEVICES.
Outcome Attributed to Adverse Event Death; Required Intervention; Life Threatening;
Patient Age77 YR
Patient SexFemale